Journal of Statistical Physics

, Volume 121, Issue 5–6, pp 611–669 | Cite as

Renormalization in the Hénon Family, I: Universality But Non-Rigidity

Article

Abstract

In this paper geometric properties of infinitely renormalizable real Hénon-like maps F in \(\mathbb{R} ^2\) are studied. It is shown that the appropriately defined renormalizations RnF converge exponentially to the one-dimensional renormalization fixed point. The convergence to one-dimensional systems is at a super-exponen- tial rate controlled by the average Jacobian and a universal function a(x). It is also shown that the attracting Cantor set of such a map has Hausdorff dimension less than 1, but contrary to the one-dimensional intuition, it is not rigid, does not lie on a smooth curve, and generically has unbounded geometry

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    1 Arnold, V.I. 1961Small denominators. I. Mapping the circle onto itselfIzv. Akad. Nauk SSSR Ser. Mat.252186MathSciNetGoogle Scholar
  2. 2.
    Buff, X. 1999Geometry of the Feigenbaum mapConf. Geom. and Dyn.379101MATHMathSciNetGoogle Scholar
  3. 3.
    Benedicks, M., Carleson, L. 1991On dynamics of the Hénon mapAnn. Math.13373169MathSciNetGoogle Scholar
  4. 4.
    Birkhoff, C., Martens, M., Tresser, C.P. 2003On the scaling structure for period doublingAsterisque286167186MathSciNetGoogle Scholar
  5. 5.
    Bonatti C., Diaz L., and Viana M., Dynamics beyond uniform hyperbolicity. Encyclopedia of Math. Sciences 102 (Springer, 2005).Google Scholar
  6. 6.
    Collet P., and J.-P. Eckmann, Iterated Maps of the Interval as Dynamical Systems (Birkhäuser, 1980).Google Scholar
  7. 7.
    Collet P., J. -P. Eckmann, and H.~Koch. Period doubling bifurcations for families of maps on \(\mathbb{R}^n\). J. Stat. Phys. (1980).Google Scholar
  8. 8.
    Coullet, P., Tresser, C. 1978Itération d’endomorphismes et groupe de renormalisationJ. Phys. Colloque C539C525Google Scholar
  9. 9.
    Cvitanović, P. 1984Universality in ChaosAdam HilgerBristolMATHGoogle Scholar
  10. 10.
    Catsigeras, E., Gambaudo, J.M., Moreira, F.J. 1998Infinitely renormalizable diffeomorphisms of the disk at the boundary of chaosProc. Amer. Math. Soc.126297304CrossRefMathSciNetMATHGoogle Scholar
  11. 11.
    Feigenbaum, M.J. 1978Quantitative universality for a class of non-linear transformationsJ. Stat. Phys.192552CrossRefMATHMathSciNetADSGoogle Scholar
  12. 12.
    Feigenbaum, M.J. 1979The universal metric properties of non-linear transformationsJ. Stat. Phys.21669706CrossRefMATHMathSciNetADSGoogle Scholar
  13. 13.
    de Faria E., de Melo W., Pinto A. Global hyperbolicity of renormalization for C r unimodal mappings, Preprint IMS at Stony Brook, # 2001/1, Ann. Math., in press.Google Scholar
  14. 14.
    Gambaudo, J.-M., Strien, S., Tresser, C. 1989Hénon-like maps with strange attractors: There exist C Kupka-Smale diffeomorphisms on S2 with neither sinks nor sourcesNonlinearity2287304CrossRefADSMathSciNetMATHGoogle Scholar
  15. 15.
    Herman, M.R. 1979Sur la conjugaison differentiable des diffeoomorphismes du cercleà des rotationsInst. Hautes Études Sci. Publ. Math.495233MATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    Lyubich, M. 1999Feigenbaum–Coullet–Tresser Universality and Milnor’s Hairiness ConjectureAnn. Math.149319420MATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    Milnor J., Dynamics in One Complex Variable (Vieweg, 1999).Google Scholar
  18. 18.
    Martens, M. 1998The periodic points of renormalizationAnn. Math.147543584MATHMathSciNetCrossRefGoogle Scholar
  19. 19.
    McMullen C., Renormalization and 3-manifolds which fiber over the circle, Ann. Math. Stud. Vol. 135 (Princeton University Press, 1996).Google Scholar
  20. 20.
    Misiurewicz, M. 1981Structure of mappings of an interval with zero entropyPubl. IHES53516MATHMathSciNetGoogle Scholar
  21. 21.
    Moreira, F.J. 2004Topological obstructions to smoothness for infinitely renormalizable maps of the discNonlinearity1715471569CrossRefADSMATHMathSciNetGoogle Scholar
  22. 22.
    Melo, W., Strien, S. 1993One-dimensional DynamicsSpringer VerlagBerlinMATHGoogle Scholar
  23. 23.
    Pugh, C., Shub, M. 1989Ergodic attractorsTrans. AMS312154MathSciNetMATHGoogle Scholar
  24. 24.
    Sullivan D., Bounds, quadratic differentials, and renormalization conjectures, Mathematics into Twenty-first Century Vol. 2 (AMS Centennial Publications, 1992).Google Scholar
  25. 25.
    Tresser, C., oullet, P.0 1978Itération d’endomorphismes et groupe de renormalisationC.R. Acad. Sc. Paris28757758MATHGoogle Scholar
  26. 26.
    26 Vul, E.B., Sinai, Ya.G., Khanin, K.M. 1984Feigenbaum universality and the thermodynamical formalismRuss. Math. Surv.39140Google Scholar
  27. 27.
    Yampolsky, M. 2001The attractor of renormalization and rigidity of towers of critical circle mapsComm. Math. Phys.218537568ADSMATHMathSciNetGoogle Scholar
  28. 28.
    Wang Q., and L.-Young S., Toward a theory of rank one attractors, Preprint (2004).Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2005

Authors and Affiliations

  1. 1.University of São PaoloBrazil
  2. 2.Stony Brook University and University of TorontoCanada
  3. 3.University of GroningenThe Netherland

Personalised recommendations